Capgras delusion with violent behavior in Alzheimer dementia: Case analysis with literature review
Departments of Psychiatry, Neurology, and Anesthesiology, Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey, USA
Department of Psychiatry, Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey, USAAlveena Dawood, BS, MBS
Department of Psychiatry, Rutgers Robert Wood Johnson Medical School, New Brunswick, New Jersey, USA
BACKGROUND: Capgras delusion (CD) has multiple etiologies including neurodegenerative disorders and can be associated with violent behavior. CD is a common complication of Alzheimer dementia (AD); however, CD with violent behavior is uncommon in AD. We report escalating violent behavior by a patient with advanced AD and CD who presented to the emergency department (ED) and required admission to an academic medical center.
METHODS: Case analysis with PubMed literature review.
RESULTS: A 75-year-old male with a 13-year history of progressive AD, asymptomatic bipolar disorder, chronic kidney disease, hypertension, hyperlipidemia, and benign prostatic hypertrophy presented to the ED with recurrent/escalating violence toward his wife, whom he considered an impostor. His psychotropic regimen included potentially inappropriate medications (PIMs) for geriatric/AD patients—topiramate/amitriptyline/chlordiazepoxide/olanzapine—that are associated with delirium, cognitive decline, dementia, and mortality. Renal dosing for topiramate, reduction in PIMs/anticholinergic burden, and substituting haloperidol for olanzapine resolved his violent behavior and CD.
CONCLUSIONS: CD in AD is a risk factor for violent behavior. As the geriatric population in the United States grows, CD in patients with AD may present more frequently in the ED, requiring proper treatment. Pharmacovigilance is necessary to minimize PIMs in geriatric/AD patients. Clinicians and other caregivers require further education to appropriately address CD in AD.
KEYWORDS: Capgras delusion, Alzheimer dementia, violent behavior, neurodegenerative disorders, bipolar disorder, potentially inappropriate medications, anticholinergic burden, topiramate, benzodiazepines, amitriptyline, olanzapine, haloperidol, sertraline, trazodone, pharmacovigilance, prevalence, caregiver, ethics, education
ANNALS OF CLINICAL PSYCHIATRY 2014;26(2):e9-e13CORRESPONDENCE: Kenneth R. Kaufman, MD, MRCPsych, Departments of Psychiatry, Neurology, and Anesthesiology, Rutgers Robert Wood Johnson Medical School, 125 Paterson Street, Suite #2200, New Brunswick, NJ 08901 USA E-MAIL: email@example.com; firstname.lastname@example.orgAnnals of Clinical Psychiatry ©2014 Quadrant HealthCom Inc.